Safe Surf Rated Back To Home Page Family Friendly Site
About
Bradford
  HIV/AIDS
Articles
  Alternative
Therapies
  HIV/AIDS
Videos
  HIV/AIDS
Links
  HIV/AIDS
News

Introduction:
Positively Positive
- Living with HIV
  Out
About
HIV
  Resume/
Curriculum Vitae:
HIV / AIDS Involvements
  Biography   HIV/AIDS
News Archive
HIV/AIDS News Bradford McIntyre
   



A Response to Chicago Reuter's News Release of May 19th, 2008 Entitled, "Study Raises Questions About a Facial Implant"
(as reported by Michael Conlon; editing by Mohammad Zargham)

and the study itself,

"Delayed Immune-Mediated Adverse Effects of Polyalkylimide Dermal Fillers: Clinical Findings and Long-term Follow-up"
Jaume Alijotas-Reig, MD et al (Arch Dermatol. 2008;144(5):637-642)

Ascente Medical Corporation and Polymekon s.r.l. and our medical advisors feel that the Reuter's article was written without proper and thorough understanding of the recently published study by Dr. Alijotas- Reig et al. The article focuses exclusively on sounding alarms that delayed adverse effects can occur with Bio-AlcamidŽ. The Reuter's article does not give light to the fact that this possibility is extremely low and below or comparable to the average rate of occurrence amongst other popular fillers, including hyaluronic acids, poly-lactic-acids, and methacrylates. Additionally, the Reuter's article suggests that Bio-Alcamid causes systemic adverse effects; they do not disclose that Dr. Alijotas-Reig et al state that a relationship between Polyalkylimide (PAI) and these systemic complaints cannot be established with absolute certainty. It is important to properly understand and put the study and the article in perspective to dispel the sensationalism generated by the media.

As in Dr. Alijotas-Reig et al's publication in 2007 entitled, "Delayed immune-mediated adverse effects related to hyaluronic acid and acrylic hydrogel dermal fillers" (JEADV ISSN 1468-3083), this more recent study simply examines 25 of the 33 reported cases of delayed immune-mediated adverse effects associated with polyalkylmide implants reported in Spain between 2001 and 2006. The study concludes that there is a very low rate of delayed adverse effects associated with Bio-Alcamid. Dr. Alijotas-Reig et al present a near identical study to the 2007 paper on hyaluronic acid so that the medical and patient community might now compare the rates between filler types scientifically. Although the authors do not use the same calculations used in the previous study, the data they provide does allow us to make an informed comparison.

Between 2001 and 2006, over 190,000mLs of Bio-Alcamid were sold in Spain. We approximate 2mL to 5mL were used each for each treatment. These numbers translate into a range of 80,200 to 32,200 patient treatments, respectively (large volume cases taken into consideration in these figures). Based on this number of treatments, the rate of occurrence for delayed adverse effects is in a range of 0.04% to 0.10%. This is an EXTREMELY LOW rate of occurrence for ANY aesthetic or restorative treatment or procedure.

Nevertheless, Dr. Alijotas-Reig et al fail to compare Bio-Alcamid to other fillers previously studied. In particular, they do not compare the PAI results to a near identical study they published in 2007 examining "Delayed immune-mediated adverse effects related to hyaluronic acid and acrylic hydrogel dermal fillers" (JEADV ISSN 1468-3083). In this study the authors showed occurrence of delayed adverse effect at 0.05%, citing other study sources in the range of 0.04-0.7%.

A considered review would note that the study's conclusion is based on generalizations drawn from a small cohort. For example, the results of biopsies performed on 3 of the patients are extrapolated to suggest a substantiated risk. Essentially, this approach uses the results of 0.002- 0.009% of patients to corroborate a claim that PAI implants may cause systemic side-effects in the long-term. This logic is scientifically unsound and creates undue confusion and concern.

Though Dr. Alijotas-Reig et al propose the possibility of systemic effects, they state, "A relationship between PAI and these systemic complaints compatible with human adjuvant disease cannot be established with absolute certainty." Furthermore, Dr. Alijotas-Reig et al cite the possibility of adverse effects due to the other fillers or external influences. The inability to eliminate the role of previous filler substances or any of the other unaccounted variables is evidenced in the study's conclusion that PAI fillers "may" be responsible for the observed complications. Certainly, this tentative language relates to the author's inability to determine a causal relationship between many of the observed effects and the PAI implant alone.

Lastly, in response to the authors' note that many cases may not be reported, although most likely true, if the reported cases were doubled to 66 or tripled to 99, the rate of delayed adverse effects is still in a very low and medically acceptable rate of occurrence, however unfortunate for those experiencing these effects. In fact, the voluntary admission of patients and the reputation of the investigating group for their interest in adverse, inflammatory events points to a bias in the study's design towards an over-reporting of complications.

Physicians and surgeons work daily with surgical procedures, drugs and devices that all have risks and benefits. These professionals use data to assess and properly inform patients of possible risks. In view of this, Ascente and Polymekon welcome impartial well-designed studies that examine the safety and efficacy of our products. We are committed to communicating and assessing the results so we may recommend the best use of our products and inform of the risks associated. To be sure, we have learned that informing practitioners of the proper injection technique, after-care, and appropriate handling of complications is essential in minimizing adverse effects. All things considered, Ascente and Polymekon are committed to further investigation into all reported complications, no matter how rare and we are working to identify remedies to minimize adverse effects or provide solutions when complications occur.

It is important to understand and communicate proper understanding of this study as the media has distorted its value and there will be confusion in the marketplace.

-30-


Contact:
John McCahill
CEO
Ascente Medical Corporation
49 Avenue Road, 3rd Floor
Toronot, Ontario
M5R 2G3
Canada

Tel: +1 416 944 1974 Ext. 111
Fax: +1 416 944 2408
Cell: +1 416 274 8707

jmccahill@ascentemedical.com
www.ascentemedical.com


...positive attitudes are not simply 'moods'

Site Map

Contact Bradford McIntyre.

Web Design by Trevor Uksik

Copyright © 2003-2017 Bradford McIntyre. All rights reserved.

DESIGNED TO CREATE HIV & AIDS AWARENESS